I’m 15. Several months ago, after several suicide attempts, self harm, homicidal thoughts, bouts of rapid anger that led me to scream at people over nothing and once or twice to randomly start strangling and animal, stop and not even know why I did what I just did, panic attacks,mood swings and several other things, my parents decided to takd me to the doctor.I was diagnosed as “bipolar” and the doctor gave me a mood stabilizer.what didn’t really make the depression or mood swings go away, it did help to stabalize my mood.next time I saw the psychiatrist, my parents told him that they had noticed not only changes in my mood but also changes in my personality. I now liked music and dance. I was more social and outgoing and talked more as well as changes in humor sense conversation style and several other changes in my personality. They thought the changes were good and they didn’t notice any major changes. According to them, the aspects of my personality that had changed were all just symptoms of a disorder and the medicine fixed them, so that their going away was a sign that I was “getting better” and becoming who I really am. Up until then, I had no idea I had changed. I didn’t like the idea that I had changed because it means that I’m no longer the real me in my eyes. I’m who the medicine has made me and I’m now a different person than who I really am. Those aspects of my personality were a part of what made me me and I hate that a medicine changed me without me even knowing. Now to the actual question. I used to hear voices a lot. They told me to kill myself and others as well as other things, but they went away. Recently, they’ve come back so now, my doctor has given me Risperidone, a medicine he says will make the voices go away and stay away. It’s worked and I have had a quiet brain for over a week, but I’m worried that the antipschotic he gave me will change my personality even more and I’ll endd up as another person who is completely different than myself. So, could antipschotics change me? Will they? Also, not the main question, but does the fact that I’m bipolar, hear voices, have homicidal thoughts, see troubling images, tried to strangle animals in a random moment and other stuff mean I’m crazy?
A. I think your concerns are legitimate. Many people have these same concerns when they contemplate taking a new medication.
Medications can affect behavior and aspects of your personality such as making you feel more focused or clear-minded but fundamentally it will not change who you are.
The medication may have some small negative effects or, as for many people, no negative effects at all. It may be insignificant when you consider the alternative, which is having to struggle with hearing voices, homicidal and suicidal thoughts, extreme anger and the risk of engaging in harmful behavior. I am sure you don’t want to harm an innocent animal. It almost happened but thankfully it didn’t. Not taking your medication can have serious consequences.
You’re worried that medication will fundamentally change who you are, but the opposite may be true, which is that mental illness prevents your true self from emerging. No one can function well when they are suicidal or besieged by extreme rage.
Your parents observed many positive changes in your personality when you started taking medication. It appears they believe that the medication eliminated your symptoms and revealed “the real you.” It’s an important observation that they made about you: being medicated allowed their son to be his true self.
You were surprised to learn that medication changed your personality but it has been a positive change and not a negative change. Your cautiousness and inquisitiveness are indicative of a thoughtful and insightful individual. You’re asking the right questions about medication and the results thus far indicate that the medication has benefited you.
When beginning a new medication, you should keep track of how the medication makes you feel and behave. You should also ask your parents to report their observations and then compare notes. That way you will have two perspectives about the potential changes to your personality.
You may be acting differently, not because you have become a new person but simply because you are feeling better.
It seems as though you are on the right track. Your symptoms have diminished considerably, you have a competent doctor and caring and loving parents. I wish you continued success. Please take care.
Dr. Kristina Randle
Last reviewed: By John M. Grohol, Psy.D. on 8 Nov 2013
Randle, K. (2013). Will Medication Make Me a Different Person?. Psych Central. Retrieved on December 18, 2014, from http://psychcentral.com/ask-the-therapist/2013/11/08/will-medication-make-me-a-different-person/